Texas, 2004

Funnel Clouds in Texas, July 22, 2004

July 22, 2004 · NWS HGX · 3 events in 2 counties and zones

3 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 22, 9:30 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 22, 9:30 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1030 AM CDT THU JUL 22 2004

.DISCUSSION...
12Z UPPER ANALYSIS SHOW LOW PRESSURE OVER SE TX. UPPER LEVEL WINDS
ARE BROADLY DIVERGENT. 850 WINDS ARE BROADLY DIVERGENT AND THE SEA
BREEZE IS PROVIDING ENOUGH LOW LEVEL CONVERGENCE TO FIRE STORMS NEAR
THE COAST. THERMAL PROFILES INDICATE CAPPING WILL NOT BE A HINDRANCE
THIS AFTERNOON. PWS ARE BETWEEN 1.7 AND 1.9 INCHES AND CONVECTIVE
TEMPS ARE BETWEEN 84 AND 86 DEGREES. STORM MOTION WILL BE AROUND 10
MPH SO SOME LOCALLY HEAVY RAINFALL IS POSSIBLE...MAINLY EAST OF US
HIGHWAY 59. HAVE ALREADY SEEN 2 TO 3 INCHES IN MATAGORDA AND JACKSON
COUNTIES THIS MORNING. WILL UPDATE THE HWO TO INCLUDE MENTION OF
HEAVY RAIN. 43/46

&&

PREVIOUS: BOUNDARY APPROX 60NM OFFSHORE WILL MOVE ONSHORE IN THE 11Z
- 14Z TIME FRAME WHICH WILL TOUCH OFF COASTAL COUNTY SHOWERS.
EXPECTING WIDESPREAD COVERAGE BY EARLY AFTERNOON AS ATMOSPHERE
BECOMES MORE UNSTABLE. INCREASING PWATS WITH CONVECTIVE TEMPS IN THE
UPPER 80S FORTIFYING THE FACT THAT MOST IN THE CWA WILL EXPERIENCE
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PM HOURS. MESOETA
SOUNDING PROGS ALSO DISPLAY A MINOR VEERING OF WINDS FROM 18Z TO 0Z
AND...WITH YESTERDAYS REPORTS OF FUNNELS IN NW HARRIS COUNTY ON THE
BRAIN...I WILL MENTION THAT THE POTENTIAL FOR SOME OF THESE
THUNDERSTORMS TO EXHIBIT ROTATION DOES EXIST. 700 MB FLOW IS SW SO
HAVE UPPED 18Z TO 0Z POPS TO 60 MAINLY FROM A BAY CITY TO HOUSTON TO
LAKE LIVINGSTON LINE IN RESPONSE. IN REVIEW...MY POPS ARE BASED ON
50% AREAL COVERAGE AND 80% GONNA HAPPEN...WORKS OUT TO AN
ACROSS-THE-BOARD 40%ER DAY FOR OUR CWA.

RIDGING RETURNS FROM THE EAST TOMORROW WITH THE MAIN THEMES BEING
THOSE AFTERNOON SEABREEZE POPPERS AND SLIGHTLY ABOVE NORMAL MAXIMUMS
ON SATURDAY PER A MORE WESTERLY COMPONENT TO THOSE SOUTHERLY WINDS.
CONFIDENCE DWINDLES QUICKLY FROM SUNDAY NIGHT ONWARD AS EXTENDED MODELS
DEPICT ANOTHER JULY FRONT TO SWEEP THROUGH MONDAY NIGHT INTO
TUESDAY. RARE TO SEE TWO JULY FRONTS SO WILL BACK OFF ON THE
ECMWF/MRF SOLUTION OF DEEP TROUGHINESS OVER THE MS RIVER VALLEY...OR
A SECOND JULY FRONT AFFECTING OUR CWA NEXT WEEK. HAVE TAPERED GRIDS
TO REFLECT A 30% POPS SUN THRU TUES JUST IN CASE THE SECOND FRONT DOES
DROP.

&&

MARINE: FORECASTING WIND DIRECTION WILL BE A PICK EM THIS WEEKEND
THRU EARLY NEXT WEEK. SURFACE HIGH SHOULD BE OVERHEAD FOR MOST OF
THE WEEKEND. SUN/MON DEPENDS ON HOW CLOSE THE WEAK COOL FRONT GETS
ALONG WITH THE EVENTUAL TRACK OF THE WAVE IN THE CARIBBEAN...BOTH OF
WHICH FCST CONFIDENCE IS LOW AT THIS POINT.

AVIATION: MOISTURE LEVELS FCST TO BE HIGHER THAN YDAY. THIS...THE
SEABREEZE AND PROGGED CONVECTIVE TEMPS AROUND 87 SHOULD LEAD TO
GREATER AREAL COVERAGE OF PRECIP THAN WE SAW YDAY...ESP ACROSS THE
SOUTHERN 2/3 OF SE TX. LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS
POSSIBLE IN THE STRONGER STORMS.

&&
.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  91 73 94 72 94 / 40 10 20 05 20
HOUSTON(IAH)           91 75 95 73 96 / 60 20 20 05 20
GALVESTON (GLS)        88 80 89 79 91 / 60 20 20 05 20

&&
Hazardous weather outlook, Jul 22, 10:00 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1100 AM CDT THU JUL 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-222300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1100 AM CDT THU JUL 22 2004

.DAY ONE...TODAY AND TONIGHT.
...LOCALLY HEAVY RAIN POSSIBLE THIS AFTERNOON...
...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON OVER MUCH
OF THE AREA. THE ATMOSPHERIC ENVIRONMENT FAVORS THE DEVELOPMENT OF
SHORT LIVED FUNNEL CLOUDS. THESE FUNNEL CLOUDS OCCASIONALLY
EXTEND TO THE GROUND AND BECOME SHORT LIVED AND WEAK TORNADOES. THEY
CAN PRODUCE MINOR DAMAGE IF IN CONTACT WITH THE GROUND. KEEP AN EYE TO
THE SKY THIS AFTERNOON.

MID LEVEL WINDS ARE RELATIVELY WEAK...SO ANY STORMS THAT DEVELOP WILL
MOVE SLOWLY. SLOW MOVING STORMS WILL PRODUCE LOCALLY HEAVY RAIN.
WIDESPREAD RAINFALL OF A HALF INCH IS EXPECTED WITH LOCALIZED
HEAVIER RAINFALL TOTALS OF 2 TO 4 INCHES POSSIBLE IN THE STRONGER
STORMS. URBAN STREET FLOODING IS THE PRIMARY HAZARDOUS WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Harris

When
July 22, 11:18 AM CST
Where
Harris County, 5 mi SE of Cypress
Reported by
LAW ENFORCEMENT
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Funnel cloud spotted at Highway 6 and Highway 290.

Funnel Cloud, Harris

When
July 22, 11:43 AM CST
Where
Harris County, 10 mi NW of Houston
Reported by
BROADCAST MEDIA
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Funnel cloud spotted at Highway 249 and West Mont Houston.

Funnel Cloud, Montgomery

When
July 22, 12:35 PM CST
Where
Montgomery County, New Caney
Reported by
BROADCAST MEDIA
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413453, 5413454, 5413455.